The medical literature states that one of the adverse effects of testosterone replacement therapy is increased in the red blood cell count or polycythemia. The increased red blood cell count increases the viscosity or thickness of the blood and makes men amenable to clots forming in the lower extremities. These clots can break loose and go to the lungs and cause a medical emergency
Middle-aged and older men undergoing testosterone replacement therapy aren’t at increased risk of these fatal clots.
Researchers studied 30,572 men 40 years of age and older who were enrolled in one of the country’s largest commercial insurance programs between Jan. 1, 2007 and Dec. 31, 2012. They identified 7,643 cases, defined as men diagnosed with deep vein clots or pulmonary embolism at any time during the study period who received at least one prescription for an anticoagulant to prevent clots from reforming.
Exposure to testosterone therapy within 15 days of the event/index date wasn’t associated with increased risk of VTE (adjusted odds ratio, 0.90), nor were any of the routes of administration that the authors examined—topical, transdermal, or intramuscular. The finding extended to men who received therapy 30 or 60 days before the VTE diagnosis.
Bottom Line: I still recommend that men who are receiving testosterone replacement therapy have their red blood cell count checked every six months. If the red cell count is too high, I suggest that the man cut his dosage or decrease the frequency of testosterone replacement therapy. I still believe that testosterone is effective in men who have symptoms of low testosterone and have documented evidence of a low blood level of testosterone.